Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 154, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 5, 1996, 9:07 AM CDT for Barton County, Vernon County, Missouri. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1996, 9:07 AM CDT (14:07 UTC)
- Expired
- May 5, 1996, 10:15 AM CDT
- In force
- 68 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 9:30 AM CDT | Thunderstorm Wind | Sheldon, MO | |
| May 5, 10:01 AM CDT | Hail 1.25 | Golden City, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1814 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:22 AM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, May 5, 2:22 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 AM CDT SUN MAY 5 1996 FCST CHALLENGE REMAINS TRW CHANCES WITH FRONT. THINGS LOOKED TO BE IN PLACE FOR ROUND TWO...AND IT STILL MAY YET HAPPEN...BUT IT IS LOOKING LESS AND LESS LIKELY. THE KEY IS LOW LEVEL WINDS...PROFILERS SHOWED 60 KT LAST NIGHT INTO KS WITH SFC WINDS AT TUL GUSTING TO 15-20 KT. TONIGHT THE WINDS ARE MUCH WEAKER. SATELLITE AND RADAR SHOWS CONVECTION OVR NW KS..BUT THIS IS WELL NW OF WHERE ACTIVITY FOR MCS SHOULD FIRE. LOW LEVEL MOISTURE TONGUE AND FRONT SUGGEST BEST CHC FOR FIRING WOULD BE SCNTRL KS. AT 07Z SFC WINDS SHOW FRONT FROM NR CGI TO JLN TO LOW IN NW OKLA. FRONT HAS MOVED SOUTH VERY SLOWLY. STILL GOING WITH ETA THIS PACKAGE OF FRONT SLIDING INTO ARK THIS EVENING. NGM KEEPS IT NR AR/MO BORDER BY 12Z MON VS ETA HAVING IT NR A JBR TO FSM LINE. PRECIP PROGS FROM BOTH MODELS LOOK GOOFY THOUGH AND DONT REALLY TRUST PLACEMENT OF MAX QPF. ATTM...THINKING NOT MUCH WILLL FIRE THIS MORNING BUT WITH SOUTH MOVING FRONT TODAY STILL CHC OF TRW TODAY. CLDS AROUND TO INHIBIT SFC HEATING BUT STILL RATHER UNSTABLE. MASSIVE CAP ON SGF SOUNDING SHOULD ERODE THIS AFTN/EVE WITH PROG TEMPS DROPPING INTO THE +6/+7 RANGE AT 700 MB. BUT NOTE THAT ETA/NGM ALL UNDERPLAYED 700 MB TEMPS FOR THE PAST TWO DAYS. FRONT WILL WASH OUT AND REFORM BACK NORTH ACROSS CNTRL KS TO CNTRL MO ON BY MONDAY EVE AND LOW LEVEL JET BEGINS TO KICK BACK IN MEANING BETTER CHC OF MCS MONDAY NIGHT SPILLING FROM KS INTO CNTRL MO. CONCERNING THE NEVER-ENDING FLASH FLOOD WATCH...PLEASE CURTAIL BACK EVEN IF SOMETHING FORMS. FFG GUIDANCE SHOWS ONLY FLOOD THREAT AREA FROM BENTON CO SE THRU LAKE OF OZARKS TO PHELPS/DENT/SHANNON COUNTIES. SE KS 1 HR FFG ARE ABOVE 3 INCHES AND SGF/JLN COULD TAKE 1-2 INCHES WITHOUT MUCH PROBLEMS. RECOMMENDATIONS.. SGF/JLN/UNO MO CLDY 40 CHC SHOWERS AND THUNDERSTORMS. HIGH MID 70S. AIZ/VIH MO CLDY 40 CHC SHOWERS AND THUNDERSTORMS. HIGH 70-75. CCF SGF EE 075/058 075/060 078 06433 JLN EE 077/060 077/062 078 06433 /RIDDLE
In the hours before
Special weather statement, May 5, 8:15 AM CDT, 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 812 AM CDT SUN MAY 5 1996 ....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI. THE WATCH IS SOUTH OF A LINE FROM HARRISIONVILLE TO SEDALIA TO COLUBMIA AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON. CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON... WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON. RIDDLE
Special weather statement, May 5, 8:39 AM CDT, 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715- SPECIAL WEATHER STATEMENT...CORRECTION TO INCLUDE 3 SE KS COUNTIES NATIONAL WEATHER SERVICE SPRINGFIELD MO 839 AM CDT SUN MAY 5 1996 ....SEVERE THUNDERSTORM WATCH NUMBER 297 IN EFFECT UNTIL 1 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1 PM FOR ALL OF SOUTHWEST AND SOUTH CENTRAL MISSOURI. THE WATCH ALSO INCLUDES BOURBON...CRAWFORD...AND CHEROKEE COUNTIES IN SOUTEAST KANSAS. THE WATCH IS SOUTH OF A LINE FROM HARRISONVILLE TO SEDALIA TO COLUBMIA AND WEST OF A LINE FROM VIENNA TO EMINENCE TO ALTON. CITIES INCLUDED AREA JOPLIN...SPRINGFIELD...NEVADA...BRANSON... WEST PLAINS...WARSAW...CAMDENTON...ROLLA...AND LEBANON IN MISSOURI AND PITTSBURG...FORT SCOTT...AND COLUMBUS IN KANSAS. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:46 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 59 min |
| May 5, 9:33 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 57 min |
| May 5, 9:43 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Morgan | 6 hr |
| May 5, 9:43 AM CDT | Flash Flood Warning | SGF | Maries, Miller | 6 hr |
| May 5, 9:51 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 69 min |
| May 5, 10:07 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 68 min |
| May 5, 10:15 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Lawrence | 60 min |
| May 5, 10:24 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller | 66 min |
| May 5, 10:24 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 66 min |
| May 5, 10:28 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 32 min |
| May 5, 10:38 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Webster | 67 min |
| May 5, 10:38 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 67 min |
| May 5, 10:44 AM CDT | Tornado Warning | SGF | Dallas, Laclede | 46 min |
| May 5, 10:52 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 68 min |
| May 5, 10:52 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 68 min |
| May 5, 11:00 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 45 min |
| May 5, 11:20 AM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 55 min |
| May 5, 11:20 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 55 min |
| May 5, 11:22 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 68 min |
| May 5, 11:34 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 56 min |
| May 5, 11:40 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 35 min |
| May 5, 12:23 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 67 min |
| May 5, 8:51 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 69 min |
| May 5, 8:51 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 69 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.